MHRA press release, 16 February 2012.
The Medicines and Healthcare products Regulatory Agency (MHRA) has suspended the licence of levothyroxine 100 microgram tablets, manufactured by Teva, for patients with hypothyroidism. This follows manufacturing difficulties and concerns that the product might not be interchangeable with other available levothyroxine 100 mcg tablets. This may lead to a loss of control of hypothyroidism when switching between products.
Only levothyroxine 100 mcg tablets supplied in the Teva and Numark brands are affected. As this medicine is a generic, alternative products are available and most patients are unlikely to notice any change if they are switched from the Teva product to another levothyroxine product. Teva levothyroxine 100 mcg tablets will cease to be available in the UK within the next few weeks as stocks are exhausted.
The decision to suspend follows a review by the Commission on Human Medicines (CHM), the MHRA’s independent advisory body, of manufacturing issues and sporadic reports of loss of control of hypothyroidism when switching between products. As a precautionary measure, whilst investigations are ongoing, Teva has voluntarily ceased manufacture and distribution in line with the CHM recommendation.
The CHM review concluded that it might not be possible to switch use of the Teva product with other levothyroxine products, and that no further supplies of the product should be released for marketing until these issues are resolved.
If patients feel unwell taking the Teva levothyroxine tablets they should report them to their healthcare professional because adjustments to the dose of levothyroxine may be required.
The following patients may be particularly susceptible to changes in thyroid stimulating hormone (TSH) and may require close monitoring by their doctor: pregnant women, those with heart disease and those under treatment with levothyroxine following treatment for thyroid cancer. For those patients an early appointment with their doctor may be needed.
After dose adjustment of levothyroxine, consistent with usual practice, TSH should be retested after a period of six weeks to confirm blood levels are stabilised within the normal range as determined by their doctor.
The pharmacy website InPharm reported yesterday (February 21) that Teva has already said that it has voluntarily stopped manufacturing and distributing the affected dosage form and was trying to identify the cause of the problem.